Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Morristown, TN

July 13, 2004Bledsoe County, Rhea County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2004, 10:04 PM CDT for Bledsoe County, Rhea County, Sequatchie County, Tennessee. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 10:04 PM CDT (03:04 UTC)
Expired
Jul 13, 2004, 10:45 PM CDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Rhea County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 10:20 PM CDTTSTM WND DMGPikeville, TNTREES AND POWER LINES DOWN COUNTY WIDE.
Jul 13, 10:30 PM CDTTSTM WND DMGDunlap, TNTREES DOWN COUNTY WIDE.
Jul 13, 10:30 PM CDTTSTM WND DMGSpring City, TNTREES DOWN COUNTY WIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 8:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 140304
SVRMRX
TNC007-143-153-140345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1004 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 1045 PM CDT (1145 PM EDT)

* AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF MELVINE TO 48
  MILES WEST OF CAGLE...OR FROM 5 MILES NORTHEAST OF CROSSVILLE TO 12
  MILES NORTHEAST OF SHELBYVILLE...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT CREST AROUND 1010 PM CDT
  MELVINE AROUND 1015 PM CDT
  PIKEVILLE AROUND 1020 PM CDT
  GRANDVIEW AROUND 1125 PM EDT
  SPRING CITY AROUND 1130 PM EDT
  EVENSVILLE AROUND 1135 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 80 MPH...WHICH COULD PEEL SURFACES OFF OF ROOFS...
  BREAK WINDOWS...AND PUSH LIGHT TRAILER HOMES OR AUTOMOBILES.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3606 8504 3579 8553 3564 8646 3526 8594
      3527 8538 3542 8513 3547 8494 3572 8465

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:04 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 13, 7:04 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT TUE JUL 13 2004

.DISCUSSION...MAIN CONCERN FOR TONIGHT IS THE MESOSCALE CONVECTIVE
SYSTEM (MCS) DROPPING SSE FROM SOUTHERN IL/IN INTO WRN KY AT THIS
TIME.  THERE SEEMS TO BE A BETTER PUSH SOUTH THAN SOUTHEAST...AND
THIS WAS SIMILAR TO WHAT THE ETA/MESO-ETA MODEL SUGGESTED.  THE RUC
MODEL WAS NOT MUCH HELP AS IT SEEMED TO BE MISSING THE MCS.  WILL
LIKELY TAKE A WAIT AND SEE ATTITUDE AS THE FORECAST IS WORDED PARTLY
CLOUDY WITH 30% POPS ALL AREAS FOR NOW.  FOR AVIATION (TAFS) THERE
SEEMED TO BE A BETTER CHANCE OF CONVECTION REACHING CHA AND TRI THAN
TYS...WITH AT LEAST SOME MID TO HIGH LEVEL CLOUD DEBRIS POSSIBLY
AFFECTING ALL AREAS AFTER MIDNIGHT.

OTHERWISE...CONVECTIVE ACTIVITY WAS SUPPRESSED TODAY WITH JUST A
SMALL AREA DEVELOPING FROM TRI AREA INTO EASTERN PARTS OF SWRN
VA...AND ISOLATED CONVECTION NEAR AND SOUTH OF CHA.  THAT ACTIVITY
HAS MOVED EAST OF THE REGION AND DISSIPATED.

MAY UPDATE JUST BEFORE MIDNIGHT AFTER TRACK OF THE MCS BECOMES MORE
CERTAIN...ESPECIALLY SINCE AIRMASS OVER OUR REGION IS ALREADY
STARTING TO STABILIZE...LEAVING A GOOD CONTRAST FROM THE VERY
UNSTABLE CONDITIONS OVER WRN TN/KY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 13, 8:15 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT TUE JUL 13 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
915 PM EDT (815 PM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TONIGHT)...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO
MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND
PLATEAU JUST BEFORE MIDNIGHT.  THE MAIN THREATS WILL BE DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.  SOME LOCALLY
HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO
SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS
TOWARD AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA WEDNESDAY IN
ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 13, 8:50 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 PM EDT TUE JUL 13 2004

NCZ060-061-TNZ012-013-035>037-067>069-071-072-081>087-098>102-140700-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-CLAY-
EAST POLK-HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-
NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-SEQUATCHIE-
SOUTHEAST MONROE-UNION-WEST POLK-
950 PM EDT (850 PM CDT) TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3AM EDT (2 AM CDT)
FOR MUCH OF EAST TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES
OF NORTH CAROLINA...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO
MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND
PLATEAU JUST BEFORE MIDNIGHT.  THE MAIN THREATS WILL BE DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.  SOME LOCALLY
HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO
SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS
TOWARD AND AFTER MIDNIGHT. A FEW SHOWERS AND STORMS MAY AFFECT AREAS
EAST OF KNOXVILLE...BUT THE MAIN THREAT OF SEVERE STORMS WILL BE
ALONG AND WEST OF A LINE FROM MAYNARDVILLE...TO KNOXVILLE AND
MARYVILLE TENNESSEE...AND TO HAYESVILLE NORTH CAROLINA.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:46 PM CDTSevere Thunderstorm WarningMRXMorgan, Scott29 min
Jul 13, 10:01 PM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane29 min
Jul 13, 10:26 PM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane19 min
Jul 13, 10:30 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs45 min
Jul 13, 10:34 PM CDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 13, 10:37 PM CDTSevere Thunderstorm WarningMRXClaiborne, Knox, Union38 min
Jul 13, 10:49 PM CDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk41 min
Jul 13, 11:07 PM CDTSevere Thunderstorm WarningMRXGrainger, Jefferson38 min
Jul 13, 11:16 PM CDTSevere Thunderstorm WarningMRXSevier44 min
Jul 13, 11:19 PM CDTSevere Thunderstorm WarningMRXBradley, Polk41 min
Jul 13, 11:20 PM CDTSevere Thunderstorm WarningMRXHancock40 min
Jul 13, 11:30 PM CDTSevere Thunderstorm WarningMRXHamblen45 min
Jul 13, 11:34 PM CDTSevere Thunderstorm WarningMRXHawkins41 min
Jul 14, 7:08 AM CDTSevere Thunderstorm WarningMRXScott67 min
Jul 14, 7:16 AM CDTSevere Thunderstorm WarningMRXMorgan59 min
Jul 14, 7:29 AM CDTSevere Thunderstorm WarningMRXCampbell61 min
Jul 14, 7:43 AM CDTSevere Thunderstorm WarningMRXAnderson62 min
Jul 14, 2:06 PM CDTSevere Thunderstorm WarningMRXMonroe39 min
Jul 14, 2:08 PM CDTSevere Thunderstorm WarningMRXMarion67 min
Jul 14, 2:10 PM CDTSevere Thunderstorm WarningMRXPolk65 min
Jul 14, 2:44 PM CDTTornado WarningMRXPolk46 min
Jul 14, 2:49 PM CDTSevere Thunderstorm WarningMRXHamilton, Sequatchie56 min
Jul 14, 3:20 PM CDTSevere Thunderstorm WarningMRXBradley55 min
Jul 14, 3:56 PM CDTSevere Thunderstorm WarningMRXPolk49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.